HealthDay News — Myocarditis in patients treated with immune checkpoint inhibitors (ICIs) may be more common than previously thought, according to a study published online March 19 in the Journal of the American College of Cardiology.
Syed S. Mahmood, MD, MPH, from the New York-Presbyterian Hospital in New York City, and colleagues used data from an 8-site registry of 35 patients with ICI-associated myocarditis (November 2013 to July 2017). Medical records were used to understand the presentation and clinical course of ICI-associated myocarditis.
The researchers found that the prevalence of myocarditis was 1.14%, with a median time of onset of 34 days after starting ICIs. Case characteristics included an average age of 65 years, 29% female, and 54% had no other immune-related side effects. Combination ICI (P<0.001) and diabetes (P=0.01) were more common in cases, compared to controls. Major adverse cardiac events (MACE) developed in 46% of patients over 102 days of median follow-up. The risk of MACE was elevated four-fold with troponin T ≥1.5 ng/mL (hazard ratio 4.0; P=0.003).
“Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses,” the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.